Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Pocatello, ID

April 28, 2003Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Apr 28, 2003, 3:54 PM MDT for Power County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2003, 3:54 PM MDT (21:54 UTC)
Expired
Apr 28, 2003, 5:00 PM MDT
In force
66 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Power County, ID

The radar

The Pocatello radar (KSFX), 50 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2003-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2003-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS55 KPIH 282154
SVRPIH
IDC077-282300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
353 PM MDT MON APR 28 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL POWER COUNTY IN IDAHO

* UNTIL 500 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF COLD WATER...OR ABOUT 13
  MILES NORTH OF HEGLAR...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLD WATER AT 405 PM MDT
  NEELEY...AMERICAN FALLS AT 500 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4278 11323 4259 11319 4266 11270 4287 11282

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:40 PM MDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 3:40 PM MDT, 14 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
340 PM MDT MON APR 28 2003

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE MAGIC
VALLEY SOUTH INTO THE SOUTHERN HIGHLANDS THIS AFT AHEAD OF AN
ORGANIZED LINE OF CONVECTION WHICH ARCS FROM NEAR EKO TO BNO. A
COUPLE OF THUNDERSTORMS IN THE BYI VICINITY FAIRLY STRONG WITH VILS
OVER 20 SO SMALL HAIL A POSSIBILITY WITH STORMS THIS
EVENING....ALONG WITH LOCALLY STRONG GUSTY WINDS. HIGHEST POPS THIS
EVENING WILL BE ALONG AND AHEAD OF THE LINE OF CONVECTION WHICH WILL
MOVE INTO THE MAGIC VALLEY BY ABOUT 00Z. JUST BEFORE 330 PM...PUBLIC
REPORTED A TORNADO IN MINIDOKA COUNTY. WILL TAPER OFF WX TO
SCATTERED SHOWERS/ISOLD TSTMS AFT 06Z AS LINE OF SHOWERS TRACKS
EAST/NORTHEAST.

UPPER LOW CENTERED OFF THE NRN CA COAST WILL SLOWLY TRACK EAST
THROUGH MIDWEEK FOR CONTINUED CHANCES OF MAINLY AFT/EVE SHOWERS.
THERE ARE SOME DIFFERENCES BETWEEN ETA AND AVN ESP WITH REGARDS TO
QPF SO A LOT OF UNCERTAINTIES EVEN IN THE SHORT TERM. MEDIUM RANGE
MODELS DIVERGE SIGNIFICANTLY BY THE WEEKEND MAINLY IN HOW IT HANDLES
THE SYSTEM DROPPING OUT OF THE EASTERN GULF OF ALASKA. FOR THE TIME
BEING...WILL STICK WITH GFS SOLUTION WHICH RESULTS IN CONTINUED
MAINLY CHANCE POPS THROUGH EARLY NEXT WEEK. WAW

.KSFX...OPERATIONAL...VCP 11.

.PIH...NONE.
Hazardous weather outlook, Apr 28, 5:00 AM MDT, 10 hours 54 minutes before
IDZ017>023-031-032-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
500 AM MDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:30 PM MDTTornado WarningPIHMinidoka30 min
Apr 28, 4:06 PM MDTTornado WarningPIHPower39 min
Apr 28, 4:47 PM MDTTornado WarningPIHPower28 min
Apr 28, 5:11 PM MDTTornado WarningPIHBannock, Bingham, Power34 min
Apr 28, 5:46 PM MDTSevere Thunderstorm WarningPIHBingham59 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.